Quantcast

Cirrhosis Treatment Was Cause of Distended Abdomen

September 4, 2008

DEAR DR. DONOHUE: I am writing this for my husband. About five years ago, he was diagnosed with hemochromatosis. The iron damaged his liver and pancreas. He is not a candidate for a liver transplant. In this past year, he has developed fluid in his abdomen, and for many months now, 5 liters (about 5 quarts) of fluid have to be removed weekly. The doctors suggest the TIPS procedure. What do you know of it? – B.S.

ANSWER: Hemochromatosis is a genetic illness that causes the body to lose control over the amount of iron it absorbs. It absorbs too much. Iron deposits in the liver and pancreas and other organs. In time, the liver becomes scarred – cirrhosis. A severely scarred liver keeps blood from the abdominal organs from passing through it on its return to the heart. Blood backs up, and abdominal blood vessels leak prodigious amounts of fluid into the abdomen. The fluid buildup is called ascites (ah-SITE-ease).

The swollen abdomen is most uncomfortable and can hinder breathing.

TIPS is a way of dealing with ascites when medicines are no longer effective. It is not an operation. A thin tube, about the size of a strand of spaghetti, is passed through the jugular vein in the neck to the main liver vein. On the tip of the tube is a stent, a device that keeps a blood vessel propped open, very similar to the stents that keep heart arteries opened. The stent opens up the liver vein, and blood can once again course back to the heart. This stops fluid from leaking into the abdomen and bloating it.

If my doctors told me I needed this procedure, I would go for it.

“TIPS” stands for “transjugular intrahepatic portosystemic shunt.”

DEAR DR. DONOHUE: My brother, trim and fit, felt faint on his 71st birthday. He left the room to get some air and then started sweating profusely. EMS was called. In the emergency room, he was told all was well and that his EKG was normal. He went home and now claims he is fine. This happened to him about 12 years ago after a jog. Then he was told it was due to vagaling. We never heard of that.

I am worried because I had the same symptoms and was diagnosed with AVM, for which I had to have brain surgery with a long recovery. Please help me understand. – R.M.

ANSWER: “Vagaling” isn’t a commonly used term. It indicates overactivity of the vagus nerve, and as a result the heart slows. It can slow to the point where a person faints. More commonly, this is called a vasovagal attack – a common faint.

An AVM – ateriovenous malformation – is a tangle of arteries and veins rolled up in a ball that varies in size from small to large. AVMs can break and bleed. Most brain AVMs are there from birth, and most don’t bleed until the ages of 10 to 30. Bleeding from them past 50 is quite rare. About 90 percent of people survive their first bleed, but something must be done to avoid a second. That “something” includes surgical removal.

Your brother isn’t at an age for AVM bleeding. Admittedly, things don’t always follow the rules that are stated for them. Your brother can talk to his doctor about this. The best way to detect a brain AVM is with an MRI brain scan.

DEAR DR. DONOHUE: You wrote that grapefruit can increase the blood concentration of Lipitor. What does that mean? – E.C.

ANSWER: Grapefruit and grapefruit juice interact with a few medicines. They inactivate an enzyme that normally breaks those medicines down. As a result, the blood level of these drugs rises and could potentially rise to dangerous levels. This rarely happens.

All the same, people who take a medicine sensitive to this effect of grapefruit shouldn’t eat it or drink its juice. A pharmacist can tell you if your medicine is on the list. Most medicines are not.

DEAR DR. DONOHUE: In the past 15 years, I have been admitted to the emergency room at least 10 times with atrial fibrillation. Every time it happens, I am tested, and my potassium is always very low. The first time it was 1.7.

They always give me potassium. At these times I have another strange symptom. I urinate gallons. When I do, I know my heart is going to start beating funny. I am tired of going to the ER so often. All the doctor does for me is give me a pill for my heart rhythm. I think the potassium loss is causing this. What do you think? – D.Q.

ANSWER: I think you’re right. The normal potassium level lies between 3.5 and 5.0 mEq/L. Your value of 1.7 is extraordinarily low. Heartbeat abnormalities can result at such a level, including the heartbeat abnormality of atrial fibrillation.

If no effort is being made to discover why your potassium drops as it does, take yourself to another doctor, preferably an endocrinologist or a nephrologist (a kidney doctor). Something is decidedly not kosher.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible.

(c) 2008 Sun-Journal Lewiston, Me.. Provided by ProQuest LLC. All rights Reserved.




comments powered by Disqus